Treating mouth problems
This page tells you about treating mouth problems. You can find information on
Preventing mouth problems is better than trying to treat them once they have already happened. You can help prevent mouth problems by keeping your mouth clean and moist. This may not keep mouth problems away altogether, but will make you less likely to get an infection on top of mouth ulcers or a sore mouth. We have more information about how to take care of your mouth.
If you do develop any mouth problems, tell your doctor or nurse about them straight away.
Mouth ulcers are most likely to develop about 5 to 10 days after chemotherapy or biological therapy starts. They start a bit later with radiotherapy to the mouth. They usually go away soon after your treatment finishes.
Sometimes mouth ulcers get infected. Infection is more serious when you are having treatment for cancer, and your doctor will need to treat the infection quickly. If you are having a cancer drug that tends to cause mouth ulcers, your doctor will give you mouthwashes to prevent infection.
You may get an infection in your mouth called thrush. You can usually treat this with anti fungal mouth drops or pastilles. You may also have a course of anti fungal tablets. But if it becomes very bad, you may need to have anti fungal treatment through a drip into a vein in your arm.
Some hospitals use an anti stomach ulcer drug called sucralfate for mouth ulcers. It may help, but there isn’t much evidence for this at the moment.
Sometimes mouth ulcers can get so bad that your doctor may decide to lower your dose of the cancer drug or stop treatment altogether until the ulcers clear up. This can be very distressing as you probably just want to get the treatment over with as soon as possible. But it is very important that your mouth recovers before you go on with treatment. Discuss any worries you have with your doctor and nurses. They understand that this set back may be difficult for you to deal with.
Your mouth may get sore during radiotherapy treatment to your head or neck or during a course of cancer drugs. If your mouth or gums are really sore, tell your doctor straight away. You are not making a fuss and most doctors will be happy to give you strong painkillers for this. If the pain in your mouth is very bad, you may need a morphine drip for a short time while you recover.
Radiotherapy to the head and neck can affect the glands that keep your mouth moist by making spit (saliva). You may make less saliva than usual, or none at all. This can make it uncomfortable to chew or swallow. Speaking can also feel strange if your mouth is very dry. A dry mouth also increases the risk of infection as saliva is also very important in keeping your mouth healthy and preventing the build up of micro organisms.
It can take a long time (6 months or more) for saliva production to go back to normal after radiotherapy treatment. If you've had radiotherapy directly to your salivary glands, they may never completely recover.
If you are making some saliva, drugs to stimulate your salivary glands may help. These include pilocarpine and bethanechol. The drugs have side effects and may cause sweating, blurred vision, or sickness. Other possible saliva stimulants include sugar free chewing gum or mints, or sucking boiled sweets. Some people find that acupuncture helps them.
If you are making no saliva at all, ask your doctor or specialist nurse about artificial saliva. This comes as
- A lozenge that you suck
- A spray
- A mouth gel
There are different types of artificial saliva. The best to use is based on mucin. Mucin is a natural substance found in mucus and saliva. So it is similar to natural saliva. It contains traces of pork products, though, which may concern you if eating pork is a moral or religious issue for you.
You may need to try more than one type of artificial saliva. Different products suit different people. Your doctor will tell you how often you need to use it - usually before meals. Some preparations of artificial saliva can make your mouth feel sticky.
As well as having artificial saliva, it is also important to carry out regular mouth care and sip cool drinks to help with a dry mouth.
A drug called amifostine might help to stop damage to salivary glands during radiotherapy. A few minutes before each radiotherapy treatment, you have amifostine injected into a vein in your arm. It seems to limit radiation damage to the salivary glands. Fewer people have problems with a dry mouth during radiotherapy treatment if they have amifostine. It also seems to help to prevent mouth infection. Amifostine is still experimental and not used as standard treatment. Doctors don't all agree about using it. Some are worried that the amifostine may protect cancer cells, as well as healthy cells. Side effects of amifostine include low blood pressure, dizziness, flushing, chills, and sickness.
Your sense of taste may change as soon as you start treatment or some time afterwards. With radiotherapy, it usually takes a while before you notice taste changes. With some cancer drugs, you may notice it as soon as you have your injection or drip.
If necessary, you can talk to a dietician for advice on dealing with taste changes. Ask your doctor or nurse.
We have information about coping with taste changes.
Having radiotherapy to your mouth makes you more likely to get tooth decay. You will need to go for check ups at the dentist more often than usual during and after your course of treatment. Having fluoride treatment before your radiotherapy begins may help to protect your teeth. The flouride treatment may be a mouthwash you use twice a day. If some of your teeth are unhealthy, you may need to have them removed before you start radiotherapy.
Remember - if you have been having radiotherapy, or are going to have it, tell your dentist before you have any dental work done.
Your cancer treatment may make your mouth sore and dry, and this can make it difficult to keep your dentures in. See your dentist if you have any problems. Clean your dentures at least twice a day. If they are causing a lot of trouble you may be tempted to leave them out for long periods. But this is not usually a good idea as your gums can change shape if you don't wear your teeth. Your dentures then may not fit and will be uncomfortable to wear after your treatment ends. Ask your doctor or dentist for advice.
Certain muscles in your face help to move your jaw. The muscles can become stiff during radiotherapy or surgery to the back of the mouth and throat (pharynx). Your doctor or dentist may suggest some gentle jaw exercises to help prevent this becoming a permanent problem. If you are concerned, you can talk to a physiotherapist or speech and language therapist at the hospital. Ask your doctor, radiographer or nurse to refer you.
If you have mouth problems you may lose your appetite, and this can lead to weight loss. If you are having problems eating because of treatment side effects, talk to your radiographer, doctor or nurse. They may refer you to a dietician for advice. You will probably need to take food supplements, such as high calorie drinks, until your mouth feels better. Your doctor can prescribe these for you. You may lose some weight even if you take these supplements.
If you have such a sore mouth that you can't eat at all, your doctor may suggest liquid tube feeds until your mouth recovers. The liquid food is carried into your stomach by a very thin tube that goes up your nose (a nasogastric tube). You may have to go into hospital to have the tube feeds, at least to start with.
You can also contact our cancer information nurses. They would be happy to help.
Rated 5 out of 5 based on 2 votes
Question about cancer? Contact our information nurse team